Alert archive / Florida / Coastal Flood Statements in 2024
Coastal Flood Statement 2, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Feb 5, 2024, 11:57 AM EST for Monroe County, Florida. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2024, 11:57 AM EST (16:57 UTC)
- Expired
- Feb 6, 2024, 6:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WHUS42 KKEY 051657 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1157 AM EST Mon Feb 5 2024 FLZ076>078-061100- /O.NEW.KKEY.CF.S.0002.240205T1657Z-240206T1100Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 1157 AM EST Mon Feb 5 2024 ...COASTAL FLOOD STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through late tonight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...Strong west to northwest breezes will result in total waters levels about a foot above mean higher- high water during this evening's high tide. These water levels will be similar to a King Tide from late fall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Feb 5, 10:48 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 5, 10:48 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1048 AM EST Mon Feb 5 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1031 AM EST Mon Feb 5 2024
Borderline severe thunderstorms marched through the Florida Keys
this morning, with multiple reports of pea-sized hail combined
with wind gusts 40 to 55 mph. The last time the Florida Keys
reported hail was in Key Largo on April 4, 2022, while the last
time the Lower Keys reported hail was June 6, 2018. We normally do
not have a cool enough profile and the neccesary lapse rates to
support hail growth. This morning was different. The 12Z KKEY RAOB
sampled 562 dm at 500 mb, a 60 m fall in the past 12-hours, and
also the second lowest height recorded in the history of Key West
RAOB observations (source SPC). The 500 mb temperature of -13 degC
is below the 10th percentile for the date, aiding the short and
fat ML- CAPE profile. The derived EL was ~25 kft, which is
remarkably low for the Keys, and most of the echo tops this
morning were below 30 kft.
The kinematic fields are cyclonic at all levels, and forecast
soundings suggest a cooler BL profile throughout the day. Low-
level moisture may decrease somewhat over the next several hours
as strong westerly breezes invade the Keys, but forecast soundings
suggest weak ML instability will remain. Rain/thunder chances
remain good through this evening, followed by a shift in breezes
to the northwest to north and drying. The inherited forecast
remains on track and needs no adjustments.
&&
.MARINE...
Issued at 1031 AM EST Mon Feb 5 2024
Light to gentle breezes will freshen considerably over the next
few hours as a low dives southeastward towards Central Florida
from the Panhandle. This low will drive strong to near gale
westerly breezes across the region through Tuesday night. Small
Craft Advisory conditions are expected and Gale Warnings may be
required during this time period. Breezes will slacken gradually
Wednesday and Wednesday night, and slowly veer to the east through
the end of the week.
&&
.AVIATION...
(15Z TAFS)
Issued at 1031 AM EST Mon Feb 5 2024
After quite an active morning, VFR conditions have returned to
both terminals. Have kept VCSH in both TAFs due to the possible
development of more showers through the afternoon, but there are
currently no TEMPOs in place, as timing of any more convection is
a somewhat uncertain at this time. Hi-res guidance is hinting at
another round in the early afternoon, so short-term amendments
will likely be necessary. Surface winds are lighter right now out
of the east, but a sharp increase from the west to northwest is
expected. Wind gusts of 25 to 30 knots are possible this afternoon
and overnight outside of convection.
&&
.CLIMATE...
On this day in 1996, a low temperature of 45F at the Key West
international airport tied the record for the date. This was part of
a record-shattering cold outbreak that affected much of the eastern
two thirds of the U.S. that week, breaking all-time cold records
throughout the Midwest a few days earlier. Temperature records for
Key West date back to 1873.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 71 61 70 60 / 80 40 0 0
Marathon 75 61 70 58 / 80 40 0 0
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052-053-072-073.
Gale Warning for GMZ054-055-074- 075.
&&
Public/Marine/Fire...CLR
Aviation/Nowcasts....NB
Data Acquisition.....NB
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Feb 5, 5:22 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 522 AM EST Mon Feb 5 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-061030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 522 AM EST Mon Feb 5 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Isolated thunderstorms will be possible today with some possibly strong to severe. The primary hazards with stronger thunderstorms will be damaging winds, cloud to surface lightning strikes, and possibly small hail. Westerly winds expected to freshen this morning have resulted in a Gale Warning for the western Straits of Florida and a Small Craft Advisory for the rest of the Keys coastal waters. Small Craft Advisory conditions are expected to prevail through Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds are expected to sharply freshen Monday, initially out of the west, then becoming northwest. Small Craft Advisories will likely be required for Keys waters into the middle of the week. The expected strong west to northwesterly winds early this week will likely pile water up on our gulf coasts. As a result, a mix of Coastal Flood statements and advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JAM
In the hours before
Local storm report, Feb 5, 9:32 AM EST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
932 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM Tstm Wnd Gst 6 NE Windley Key 25.01N 80.52W
02/05/2024 E45 MPH Monroe FL Mesonet
The Weatherflow mesonet at Tavernier
Substation measured a 39 knot wind gust.
&&
CLRLocal storm report, Feb 5, 9:43 AM EST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
943 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM Hail 4 SW Rock Harbor 25.03N 80.50W
02/05/2024 E0.25 inch Monroe FL Public
A member of the public reported pea-sized
hail at MM 94.
&&
CLRLocal storm report, Feb 5, 9:52 AM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
952 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM Tstm Wnd Gst 8 SE Ocean Reef 25.23N 80.19W
02/05/2024 E54 MPH GMZ052 FL Mesonet
The Weatherflow mesonet sensor at Carysfort
Reef measured a 47 knot wind gust.
&&
CLRLocal storm report, Feb 5, 9:54 AM EST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
954 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM Hail 2 SSE Big Pine Key 24.64N 81.35W
02/05/2024 E0.25 inch GMZ044 FL Public
A member of the public reported pea-sized
hail. Time estimated from radar.
&&
CLRLocal storm report, Feb 5, 9:57 AM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Key West FL
957 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM Hail 3 WSW Sugarloaf Key 24.63N 81.59W
02/05/2024 E0.25 inch Monroe FL Public
A member of the public reported pea-sized
hail.
&&
CLRLocal storm report, Feb 5, 10:01 AM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1001 AM EST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Coastal Flood 2 WSW Marathon 24.71N 81.11W
02/05/2024 Monroe FL Other Federal
The Vaca Key NOS tide gauge (VCAF1) measured
a 1 foot meteotsunami, confirmed by an
official observer from the Bayside of the
Upper Keys. She described water rising
rapidly up over the docks, nearing doorways.
&&
CLRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:28 AM EST | Gale Warning | KEY | 15 hr | |
| Feb 5, 4:28 AM EST | Small Craft Advisory | KEY | 72 hr | |
| Feb 5, 4:44 AM EST | Special Marine Warning | KEY | 48 min | |
| Feb 5, 5:37 AM EST | Special Marine Warning | KEY | 53 min | |
| Feb 5, 6:24 AM EST | Special Marine Warning | KEY | 66 min | |
| Feb 5, 7:04 AM EST | Special Marine Warning | KEY | 56 min | |
| Feb 5, 7:12 AM EST | Special Marine Warning | KEY | 63 min | |
| Feb 5, 7:29 AM EST | Special Marine Warning | KEY | 61 min | |
| Feb 5, 7:38 AM EST | Special Weather Statement | KEY | 37 min | |
| Feb 5, 7:55 AM EST | Special Marine Warning | KEY | 65 min | |
| Feb 5, 7:58 AM EST | Special Weather Statement | KEY | 32 min | |
| Feb 5, 8:12 AM EST | Special Marine Warning | KEY | 63 min | |
| Feb 5, 8:26 AM EST | Special Marine Warning | KEY | 64 min | |
| Feb 5, 8:52 AM EST | Special Marine Warning | KEY | 21 min | |
| Feb 5, 8:57 AM EST | Special Weather Statement | KEY | 33 min | |
| Feb 5, 9:04 AM EST | Special Marine Warning | KEY | 56 min | |
| Feb 5, 9:12 AM EST | Special Marine Warning | KEY | 46 min | |
| Feb 5, 9:57 AM EST | Special Marine Warning | KEY | 63 min | |
| Feb 5, 10:59 AM EST | Special Marine Warning | KEY | 61 min | |
| Feb 5, 1:37 PM EST | Special Marine Warning | KEY | 33 min | |
| Feb 5, 2:06 PM EST | Special Weather Statement | KEY | 24 min | |
| Feb 5, 2:10 PM EST | Special Marine Warning | KEY | 49 min | |
| Feb 5, 2:28 PM EST | Special Weather Statement | KEY | 32 min | |
| Feb 5, 4:17 PM EST | Gale Watch | KEY | 12 hr |
Nearby
Coastal Flood Statements in Florida, 2024Every coastal flood statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.